What are the symptoms of a potassium overdose?

Answer

A high potassium level in the bloodstream, medically known as hyperkalemia, primarily affects the cardiovascular system and produces symptoms that include weakness, slow heart rate and arrhythmia. Arrhythmia, or abnormal heart rhythm, is potentially fatal. According to WebMD, the symptoms of hyperkalemia are often mild, making the condition difficult to diagnose.

Excess potassium in the diet rarely triggers symptoms on its own, but decreased kidney function or conditions that interfere with the way cells release potassium can make a person more susceptible to overdose. WebMD reports that uncontrolled diabetes, lupus, certain types of traumas, hormonal disorders, kidney disease and failure, and certain medications can increase a person's risk of accumulating too much potassium in the blood.

WebMD states that diagnosis of a high potassium level generally occurs through a combination of blood and urine testing, and EKG tests to detect abnormal heart function. Monitoring a patient's blood pressure and altering diet are the first measures to bring down potassium levels. Medications such as sodium polystyrene sulfonate and water pills are also prescribed to flush excess potassium from the digestive and urinary tracts. In cases where kidney function is severely impaired and contributing to the accumulation of potassium in the blood, dialysis is required to treat the condition.

Reference:
Q&A Related to "What are the symptoms of a potassium overdose?"
Potassium overdose is known medically as hyperkalemia. Symptoms include malaise, heart palpitations, and muscle weakness. Unfortunately, this condition is difficult to diagnose because
http://wiki.answers.com/Q/What_are_the_symptoms_of...
Signs of a potassium overdose include irregular or fast heartbeat and paralysis of arms
http://www.chacha.com/question/what-are-the-sympto...
Contact 1-800-222-1222 (the American Association of Poison Control Centers), your local poison control center, or emergency room immediately. Symptoms may include blood in stools;
http://www.drugs.com/cons/potassium-gluconate.html
If overdose is suspected, contact your local poison control center or emergency room immediately. US residents can call the US National Poison Hotline at 1-800-222-1222. Canada residents
http://www.medhelp.org/drugs/potassium-citrate/sho...
1 Additional Answer
Ask.com Answer for: potassium overdose
Potassium Overdose Symptoms
Potassium is one of the nutrients your body needs to function. It is an electrolyte that the body uses for nerves and muscles and is essential for a healthy heart and kidneys. Potassium works in conjunction with sodium in what is known as the... More »
Difficulty: Easy
Source: www.ehow.com
About -  Privacy -  Careers -  Ask Blog -  Mobile -  Help -  Feedback  -  Sitemap  © 2014 Ask.com